Hail, Kennebec
- When
- August 4, 1:05 PM EST to 1:09 PM EST
- Where
- Kennebec County, Augusta
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.320, -69.750
A severe thunderstorm produced .88 inch hail in Augusta.
An isolated severe thunderstorm produced large hail across portions of west-central Maine.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An isolated severe thunderstorm produced large hail across portions of west-central Maine.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 4, 8:37 AM EST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 937 AM EDT SAT AUG 4 2007 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL MOVE OFF THE COAST TODAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT SATURDAY NIGHT AND SUNDAY. A WARM FRONT WILL APPROACH THE FORECAST AREA FROM THE SOUTHWEST MONDAY AND WILL MOVE THROUGH MONDAY NIGHT. A TRAILING COLD FRONT WILL MOVE THROUGH ON TUESDAY. A WEAK LOW PRESSURE AREA WILL PASS SOUTH OF THE AREA WEDNESDAY. HIGH PRESSURE WILL BUILD OVER THE REGION THURSDAY AND FRIDAY. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... LOOKING AT MODEL SOUNDINGS ACROSS MAINE AND NEW HAMPSHIRE FOR THIS AFTERNOON...IT APPEARS AS THOUGH WE MAY NOT BE COMPLETELY OUT OF THE WOODS YET WITH REGARD TO CONVECTION. GOOD INSTABILITY REMAINS IN PLACE FROM THE FOOTHILLS TO THE COAST. THIS SAME AREA WILL SEE A LOT OF SUNSHINE TODAY AND THIS WILL HELP TO FURTHER DESTABILIZE THE REGION. CONVECTIVE INHIBITION SHOULD CONTINUE TO DIMINISH AS THE DAY WEARS ON. BIGGEST PROBLEM WILL BE WITH CONVECTIVE INITIATION...BUT DUE TO THE AMOUNT OF INSTABILITY...CANNOT COMPLETELY RULE OUT SOME THUNDERSTORM ACTIVITY. WILL BUMP UP THIS REGION INTO THE LOW CHANCE CATEGORY FOR THIS AFTERNOON. UPDATES ON THE WAY. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 AM SUNDAY/... ONCE FRONT MOVES THRU LATE TODAY...TDS WILL DROP RAPIDLY INTO THE 40S/50S BY EVE...WITH TEMPS FOLLOWING. EXPECTING MANY PLACES TO SEE MINS IN THE 50S...WITH A FEW READING IN THE 40S POSSIBLE IN THE MTNS. && .LONG TERM /SUNDAY THROUGH FRIDAY/... HIGH PRESSURE WILL BRING MOSTLY CLEAR SKIES SUNDAY INTO SUNDAY NIGHT. CLOUD COVER SHOULD INCREASE ON MONDAY AHEAD OF AN APPROACHING WARM FRONT. SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE FRONTAL SYSTEM ARE EXPECTED TO IMPACT THE FORECAST AREA MONDAY NIGHT AND TUESDAY. A WEAK LOW PRESSURE AREA WILL PASS SOUTH OF THE FORECAST AREA WEDNESDAY BRINGING ANOTHER ROUND OF SCATTERED SHOWERS. HIGH PRESSURE SHOULD BUILD IN BEHIND THE LOW BRINGING FAIR WEATHER THURSDAY AND FRIDAY. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... MVFR FOG WILL LINGER UNTIL AFTER SUNRISE...BUT OTHERWISE VFR CONDS EXPECTED THRU THIS EVE. SW WINDS WILL INCREASE TO 10-15KTS TODAY...AND SHIFT TO NW IN THE MID-LATE AFTERNOON....DIMINISHING AFTER SUNSET. SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND TUESDAY. SCATTERED SHOWERS ARE POSSIBLE WEDNESDAY. && .MARINE... TSRA HAVE MOVED TO THE SE OF THE WATERS ATTM...AND SOME PATCHY FOG WILL DEVELOP. SW WINDS WILL PERSIST TODAY...BUT WILL REMAIN BLO SCA LVLS...THEN SHIFT TO NW TONIGHT AND WEAKEN. NO FLAGS ANTICIPATED THRU WED. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && NEAR TERM...POHL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 346 AM EDT SAT AUG 4 2007 MEZ007-NHZ001>003-005-007-051015- NORTHERN OXFORD-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- SOUTHERN GRAFTON-SULLIVAN- 346 AM EDT SAT AUG 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150-170-MEZ008-009-012>014-018>028-NHZ004-006-008>010-013-014- 051015- STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM- WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM 25 TO 40 NM-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN CARROLL-SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD- INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 346 AM EDT SAT AUG 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR...WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA. .DAY ONE...TODAY AND TONIGHT ALTHOUGH NO SEVERE WEATHER IS EXPECTED TODAY...AN ISOLATED THUNDERSTORM COULD DEVELOP AND PRODUCE SMALL HAIL OR WINDS GUSTS OF 30 TO 40 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1201 PM EDT SAT AUG 4 2007 MEZ014-041645- SOUTHERN SOMERSET- 1201 PM EDT SAT AUG 4 2007 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 1245 PM EDT... AT 1201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF MADISON...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT MADISON... ANSON...SKOWHEGAN...CORNVILLE...ATHENS...SAINT ALBANS...PALMYRA... HARTLAND AND HARMONY THROUGH 1245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 144 PM EDT SAT AUG 4 2007 MEZ021-022-041830- INTERIOR WALDO-KENNEBEC- 144 PM EDT SAT AUG 4 2007 ...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY AND WALDO COUNTY THROUGH 230 PM EDT... AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF BELGRADE...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT MANCHESTER... BELGRADE...AUGUSTA...SIDNEY...VASSALBORO...PALERMO...CHINA AND ALBION THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 151 PM EDT SAT AUG 4 2007 MEZ021-041830- KENNEBEC- 151 PM EDT SAT AUG 4 2007 ...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY THROUGH 230 PM EDT... AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER MONMOUTH...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT MONMOUTH...WINTHROP... MANCHESTER...HALLOWELL...AUGUSTA...RANDOLPH...PITTSTON... GARDINER...FARMINGDALE AND CHELSEA THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 50 MPH CAN BE EXPECTED. HAYES
The Portland,ME radar (KGYX), 63 km away, was scanning. The volume nearest the first event began at 18:06 UTC.
3 hail. Local standard time, as filed.
A severe thunderstorm produced .88 inch hail in Augusta.
A severe thunderstorm produced .75 inch hail southwest of Gardiner.
A severe thunderstorm produced .88 inch hail southwest of Gardiner.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54639, 54640, 54641.